New Mexico, 2013

Drought in New Mexico, August 1 to 6, 2013

August 1 to 6, 2013 · NWS EPZ · 2 events in 2 counties and zones

Recent rainfall brought much of Hidalgo County out of Severe(D2) drought to Moderate(D1) drought.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Recent rainfall brought much of Hidalgo County out of Severe(D2) drought to Moderate(D1) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 1:57 PM MST, 10 hours 3 minutes earlier.

Area forecast discussion, Jul 31, 1:57 PM MST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
257 PM MDT WED JUL 31 2013

.SYNOPSIS...
SUFFICIENT MOISTURE AND SURFACE HEATING IS PRESENT OVER THE
AREA...WHICH WILL ALLOW SCATTERED THUNDERSTORMS OVER THE MOUNTAINS
AND ISOLATED TO SCATTERED THUNDERSTORMS OVER THE LOWLANDS THE
REST OF TODAY. BY THURSDAY DRIER AIR ALOFT WILL MOVE INTO THE
BORDERLAND AND PUSH THE GREATER MOISTURE LEVELS WEST OF THE
DIVIDE...REDUCING THE NUMBER OF STORMS IN THE EAST. THEN BY EARLY
NEXT WEEK THUNDERSTORMS WILL INCREASE AREA WIDE AS SOUTHWEST FLOW
BRINGS THE DEEPER MOISTURE BACK EASTWARD.

&&

.DISCUSSION...
AS YOU WOULD EXPECT UNDER HIGH PRESSURE ALOFT DURING MONSOON
SEASON...HARD-TO-DETECT FEATURES ARE THE KEY TO THUNDERSTORM
ACTIVITY. THE IMPULSE THAT MOVED WESTWARD JUST TO OUR SOUTH
YESTERDAY IS STILL CLOSE ENOUGH TO AFFECT THE NM BOOTHEEL THIS
EVENING. MEANWHILE THE 12Z GFS PICKED UP ON A WEAK DISTURBANCE
THAT WILL AFFECT THE REMAINDER OF THE AREA WITH STORMS THIS
EVENING. SUPPOSEDLY THE FOLLOWING TWO DAYS WILL BE LESS ACTIVE
EAST OF THE CONTINENTAL DIVIDE AND ESPECIALLY EAST OF THE RIO
GRANDE AS THE MODELS BRING IN DRIER AIR ALOFT FROM THE SOUTHEAST.
I SAY SUPPOSEDLY BECAUSE THE GFS IN PARTICULAR HAS BEEN WAVERING
FROM RUN TO RUN. AT THIS POINT WILL FOLLOW ALONG AND REDUCE POPS
EASTERN PORTION.

THE UPPER HIGH CHANGES ITS ORIENTATION TO MORE OF A NORTH-SOUTH
AXIS...THOUGH GRADUALLY...FROM THE WEEKEND INTO NEXT WEEK. THUS
THUNDERSTORM ACTIVITY SHOULD SLOWLY INCREASE AND SPREAD EASTWARD
AGAIN SO THAT BY MIDWEEK NEXT WEEK MOST OF THE AREA SHOULD
EXPERIENCE SCATTERED COVERAGE. UNTIL THEN TEMPURATURES WILL BE 5
TO 8 DEGREES ABOVE NORMAL UNDER THE UPPER HIGH. AS THE HIGH IS
PARTIALLY FLATTENED AND PUSHED EASTWARD BY A PACIFIC TROUGH...
TEMPERATURES NEXT WEEK WILL START TO TREND DOWN TO NORMAL VALUES.

&&

.AVIATION...VALID 01/00Z-02/00Z.
VFR WILL STILL BE THE NORM OVER MOST OF THE AREA WITH SCT070-090
SCT-BKN150-200. SCT VRB20G40KT 1-3SM TSRA BKN020-040 OVER MTS AND
ISOLATED COVERAGE OVER THE LOWLANDS.

&&

.FIRE WEATHER...
UPPER RIDGE WILL REMAIN CENTERED OVER NM THROUGH THURSDAY BEFORE
SLOWLY SHIFTING EAST WITH THE MAIN FOCUS OF THUNDERSTORM ACTIVITY
BEING OVER THE WEST AND MOUNTAINS. HEAVY RAIN WILL CONTINUE TO BE
THE MAIN THREAT WITH THESE STORMS AS THEY MOVE SLOWLY AND WILL
CONTINUE TO HAVE GOOD MOISTURE TO WORK WITH. HIGH TEMPERATURES OVER
THE LOWLANDS WILL BE IN THE 90S WITH MINIMUM RELATIVE HUMIDITIES
FALLING INTO THE UPPER TEENS AND 20S WITH GOOD OVERNIGHT RECOVERIES.
WINDS WILL GENERALLY REMAIN LIGHT FROM THE EAST TO SOUTHEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  98  76  99  77 /  20  10  10  10  10
SIERRA BLANCA           70  98  70  98  73 /  20  10  10  10  10
LAS CRUCES              72  98  71  99  74 /  20  10  10  10  10
ALAMOGORDO              72  98  71 101  71 /  20  10  10  10  10
CLOUDCROFT              53  81  52  82  55 /  30  30  30  20  20
TRUTH OR CONSEQUENCES   71  95  70  96  72 /  20  20  20  10  20
SILVER CITY             65  93  64  94  66 /  30  30  30  40  20
DEMING                  69  99  68 100  70 /  30  20  10  10  20
LORDSBURG               70  98  69  98  71 /  40  30  30  30  30
WEST EL PASO METRO      75  97  75  97  78 /  20  10  10  10  10
DELL CITY               73  97  73  99  72 /  20  10  10  10  10
FORT HANCOCK            76 100  76  99  74 /  20  10  10  10  10
LOMA LINDA              69  91  69  91  73 /  20  10  10  10  10
FABENS                  75  99  75 100  76 /  20  10  10  10  10
SANTA TERESA            74  98  74  98  77 /  20  10  10  10  10
WHITE SANDS HQ          73  98  72  99  75 /  20  10  10  10  10
JORNADA RANGE           70  98  69  99  72 /  20  10  10  10  10
HATCH                   72  99  71  99  74 /  20  10  10  10  20
COLUMBUS                73  98  72  98  75 /  30  10  10  10  20
OROGRANDE               72  97  72  98  72 /  20  10  10  10  10
MAYHILL                 60  92  60  93  63 /  30  30  30  20  20
MESCALERO               59  90  58  91  61 /  20  30  30  20  20
TIMBERON                62  86  62  88  65 /  30  20  30  20  20
WINSTON                 61  91  61  92  63 /  30  30  30  30  30
HILLSBORO               68  95  67  96  69 /  30  30  20  20  30
SPACEPORT               70  95  69  97  71 /  20  20  10  10  20
LAKE ROBERTS            63  92  62  93  64 /  30  40  40  40  30
HURLEY                  67  96  66  97  68 /  30  30  20  40  30
CLIFF                   66  97  65  97  67 /  30  40  40  30  30
MULE CREEK              62  89  60  89  62 /  40  40  40  30  40
FAYWOOD                 67  97  66  98  68 /  30  30  20  30  20
ANIMAS                  69  98  68  98  70 /  40  30  30  30  30
HACHITA                 67  99  66 100  68 /  30  20  20  20  30
ANTELOPE WELLS          69  96  68  96  70 /  40  30  20  30  30
CLOVERDALE              66  90  65  89  67 /  40  30  30  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01 FAUSETT/ 26 GRZYWACZ
Hazardous weather outlook, Jul 31, 10:56 AM MST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1156 AM MDT WED JUL 31 2013

NMZ401>417-TXZ418>424-011800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1156 AM MDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUFFICIENT MOISTURE WILL BE PRESENT FOR SCATTERED THUNDERSTORMS
OVER MOUNTAINOUS AREAS AND ISOLATED TO SCATTERED THUNDERSTORMS IN
THE LOWLANDS. BRIEF HEAVY RAINFALL WITH AMOUNTS UP TO AN INCH AND
A HALF OVER THE MOUNTAINS AND ONE INCH IN THE LOWLANDS...ALONG
WITH 45 MPH WIND GUSTS CAN BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE ALOFT WILL BE POSITIONED SUCH THAT SOMEWHAT DRIER
AIR WILL MOVE INTO THE AREA FROM THE SOUTHEAST THURSDAY AND
FRIDAY...WHICH WILL LIMIT THUNDERSTORMS TO MAINLY WEST OF THE RIO
GRANDE EXCEPT FOR ISOLATED STORMS OVER THE SACRAMENTO MOUNTAINS.
DURING THE WEEKEND THE UPPER FLOW WILL SHIFT TO SOUTHERLY AND
EARLY NEXT WEEK SOUTHWESTERLY. THIS WILL BRING THE MONSOON PLUME
FURTHER EAST AND GIVE THE ENTIRE AREA A BETTER CHANCE FOR
THUNDERSTORMS. THE MAIN THREATS WILL BE HEAVY RAIN WITH AMOUNTS TO
AN INCH...LOCALIZED FLOODING...AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION IS A CRITICAL LINK IN THE NATIONAL WEATHER
SERVICE MISSION TO PROTECT LIFE AND PROPERTY. SPOTTERS ARE URGED TO
REPORT EXCEPTIONALLY HEAVY RAIN RATES...HEAVY RAIN ACCUMULATION...
HAIL THE SIZE OF A PENNY OR LARGER...WINDS ESTIMATED IN EXCESS OF 50
MPH...AND ANY FLOODING TO THIS OFFICE OR LOCAL LAW ENFORCEMENT.

FAUSETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Lowlands of the Bootheel

When
August 1, 12:00 AM MST to August 6, 1:00 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone transitioned from Severe(D2) drought to Moderate(D1) drought on August 6th. The Antelope Wells Cooperative Observer reported 1.66 inches of precipitation which was 0.92 inches below normal.

Drought, Uplands of the Bootheel

When
August 1, 12:00 AM MST to August 6, 1:00 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The zone transitioned from Severe(D2) drought to Moderate(D1) drought on August 6th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473599, 475730.